Header

UZH-Logo

Maintenance Infos

Dexmedetomidine-Associated Hyperthermia: A Series of 9 Cases and a Review of the Literature


Krüger, Bernard D; Kurmann, Judith; Corti, Natascia; Spahn, Donat R; Bettex, Dominique; Rudiger, Alain (2017). Dexmedetomidine-Associated Hyperthermia: A Series of 9 Cases and a Review of the Literature. Anesthesia and Analgesia, 125(6):1898-1906.

Abstract

Dexmedetomidine, an α2-adrenergic agonist, can be used to perform mild to moderate sedation in critically ill patients. In this case series, 9 cardiovascular intensive care unit patients with hyperthermia during dexmedetomidine administration, suggestive of drug fever, are presented. Hyperthermia (>38.5°C) occurred 6 (4-10) hours (median [interquartile range]) after dexmedetomidine initiation at a dose of 1.0 (0.8-1.3) μg/kg/h and was resolved 3 (1-8) hours after discontinuation of dexmedetomidine. All patients were screened for infectious and noninfectious causes of hyperthermia, and the findings were analyzed by 2 adverse drug reaction (ADR) assessment methods-the World Health Organization-Uppsala Monitoring Centre (WHO-UMC) Causality Assessment and the Naranjo ADR scale. This resulted in a "probable" ADR in all 9 patients (WHO) and a "probable" and "possible" ADR in 1 and 8 patients (Naranjo), respectively. This case series supports published case reports, suggesting that dexmedetomidine administration may be associated with the occurrence of clinically relevant hyperthermia. The underlying mechanisms and risk factors are uncertain and require further research.

Abstract

Dexmedetomidine, an α2-adrenergic agonist, can be used to perform mild to moderate sedation in critically ill patients. In this case series, 9 cardiovascular intensive care unit patients with hyperthermia during dexmedetomidine administration, suggestive of drug fever, are presented. Hyperthermia (>38.5°C) occurred 6 (4-10) hours (median [interquartile range]) after dexmedetomidine initiation at a dose of 1.0 (0.8-1.3) μg/kg/h and was resolved 3 (1-8) hours after discontinuation of dexmedetomidine. All patients were screened for infectious and noninfectious causes of hyperthermia, and the findings were analyzed by 2 adverse drug reaction (ADR) assessment methods-the World Health Organization-Uppsala Monitoring Centre (WHO-UMC) Causality Assessment and the Naranjo ADR scale. This resulted in a "probable" ADR in all 9 patients (WHO) and a "probable" and "possible" ADR in 1 and 8 patients (Naranjo), respectively. This case series supports published case reports, suggesting that dexmedetomidine administration may be associated with the occurrence of clinically relevant hyperthermia. The underlying mechanisms and risk factors are uncertain and require further research.

Statistics

Citations

Dimensions.ai Metrics
1 citation in Web of Science®
1 citation in Scopus®
1 citation in Microsoft Academic
Google Scholar™

Altmetrics

Downloads

1 download since deposited on 22 Nov 2017
1 download since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Institute of Anesthesiology
Dewey Decimal Classification:610 Medicine & health
Language:German
Date:28 July 2017
Deposited On:22 Nov 2017 13:19
Last Modified:19 Feb 2018 09:22
Publisher:Lippincott Williams & Wilkins
ISSN:0003-2999
OA Status:Closed
Free access at:Publisher DOI. An embargo period may apply.
Publisher DOI:https://doi.org/10.1213/ANE.0000000000002353
PubMed ID:28763361

Download

Content: Published Version
Filetype: PDF - Registered users only until 28 July 2018
Size: 196kB
View at publisher
Embargo till: 2018-07-28